Skip to main content

Signs and symptoms of possible substance abuse

Early recognition, reporting and intervention are crucial for patient safety and helping colleagues recover

Physical

  • deterioration in appearance/personal hygiene
  • unexplained bruises
  • sweating
  • complaints of headaches
  • tremors
  • diarrhea and vomiting
  • abdominal/muscle cramps
  • restlessness
  • frequent use of breath mints/gum or mouthwash
  • odor of alcohol on breath
  • slurred speech
  • unsteady gait

Personality and mental health

  • mood fluctuations
  • irritability
  • confusion/memory lapses
  • inappropriate responses/behaviours
  • isolation from colleagues
  • lack of focus/concentration and forgetfulness
  • lying and/or providing implausible excuses for behavior
  • family disharmony; how the colleague speaks of family members

Performance and professional image

  • calling in sick frequently but still working overtime
  • moving to a position where there is less visibility or supervision
  • arriving late for work, leaving early
  • taking extended breaks throughout a shift; sometimes without telling colleagues they are leaving
  • forgetfulness
  • errors in judgment
  • deterioration in performance
  • excessive number of incidents/mistakes
  • non-compliance with policies
  • doing enough work to just “get by”
  • sloppy, illegible or incorrect charting
  • change in charting practice—excessive or over compensatory charting about medications or an incident

Drug diversionary behaviours

  • failing to have narcotic wastage observed/cosigned
  • performing narcotic counts alone
  • tampering of packages or vials
  • waiting until alone to open narcotic cupboard and/or draw up medication
  • using fictional client names on narcotic records
  • frequent revisions/discrepancies on narcotic records
  • inconsistencies between narcotic records and patients’ medical charts for medications administered
  • frequent reports of lost or wasted medications
  • requesting to be assigned to patients receiving large amounts of pain medication
  • increase in pain medications being ordered for her/his patients
  • excessive administration of PRN medications along  with  patients’ reports of ineffective pain relief
  • offering to cover other nurses’ breaks and medicate their patients
  • patients’ medications from home going missing

The signs and symptoms listed in this table do not form an exhaustive list and many of the symptoms can be associated with other pathologies and diagnoses.

Thank you to the College of Registered Nurses of Nova Scotia for their permission to adapt Appendix A of their PSU in the Workplace Practice Guideline.

Review the related case study

Reporting substance abuse: your responsibilities

Home > Nursing standards > Case studies & practice resources > Ethics > Duty to report > Reporting suspected impaired practice or narcotic diversion in the workplace > Signs and symptoms of possible substance abuse